A primary care provider requests an emergency dermatology consultation for a woman with a rash that has developed on her face and upper torso. She is also experiencing intermittent fever and increased weakness. Her medical history is positive for a number of conditions, and she is currently taking 15 oral medications, the most recent of which is hydralazine at a dose of 150 mg/day for management of poorly controlled hypertension. Examination reveals erythema of her cheeks and forehead and dusky reddened patches on her chest and back with slight scale.
Submit your diagnosis to see full explanation.
As many as 30,000 cases of drug-induced lupus erythematosus occur in the United States each year.1 The first reported case was in 1952. Interestingly, the offending agent in that report was hydralazine used to treat malignant hypertension,2 a situation similar to the presentation described above.
Drug-induced lupus erythematosus develops in 7% to 13% of patients taking hydralazine.1 In addition to hydralazine, procainamide, isoniazid, terbinafine, minocycline, and tumor necrosis factor inhibitors are also prime inducers of this condition. Drug-induced lupus erythematosus occurs with equal frequency in men and women and, with the exception of minocycline (used primarily as acne therapy), is more common in the elderly white population.3
The pathogenesis of drug-induced lupus erythematosus is poorly understood, and a number of factors have been implicated. In the case of hydralazine, risk factors include high dose, female gender, slow hepatic acetylation, and certain human leukocyte antigen genotypes.4
Patients may present with a rash accompanied by fever, malaise, and arthralgia. Antihistone antibodies are often found in those with drug-induced lupus erythematosus, in contrast to anti-double-stranded DNA antibodies, which are uncommon.
Management of drug-induced lupus erythematosus begins with recognition and cessation of the offending medication. Once the drug is discontinued, clinical manifestations of the disease typically resolve within several weeks.5 The prognosis is usually excellent, although some patients may require oral corticosteroid or hydroxychloroquine therapy to achieve clearance of rash.6
In our case, because of the patient’s medical history and the clinical appearance of the rash, drug-induced lupus erythematosus was high on the differential diagnosis. The diagnosis was confirmed by positive antihistone antibody titer, histopathology, and response to drug cessation. Within 3 weeks of discontinuing hydralazine, the rash had resolved along with the patient’s weakness, and she was able to resume her daily walking regimen.
Jo Bohannon-Grant, MD, is a dermatologist with Midlothian Dermatology in Midlothian, Virginia.
Stephen Schleicher, MD, is an associate professor of medicine at the Commonwealth Medical College in Scranton, Pennsylvania, and an adjunct assistant professor of dermatology at the Perelman School of Medicine at the University of Pennsylvania in Philadelphia. He practices dermatology in Hazleton, Pennsylvania.
- Borchers AT, Keen CL, Gershwin ME. Drug-induced lupus. Ann N Y Acad Sci. 2007;1108:166-182.
- Rubin RL. Drug-induced lupus. In: Wallace DJ, Hahn BH, eds. Dubois‘ Lupus Erythematosus. 7th ed. Philadelphia, PA: Lippincott Williams & Wilkins; 2007:870-899.
- Vasoo S. Drug-induced lupus: an update. Lupus. 2006;15(11):757-761.
- Oh JY, Park SJ, Shin JI. Hydralazine-induced lupus erythematosus: what is the mechanism? J Clin Hypertens (Greenwich). 2012;14(12):887.
- Sarzi-Puttini P, Atzeni F, Capsoni F, Lubrano E, Doria A. Drug-induced lupus erythematosus. Autoimmunity. 2005;38(7):507-518.
- Mongey A-B, Hess EV. Drug-induced disease. In: Lahita RG, Tsokos G, Buyon JP, Koike T, eds. Systemic Lupus Erythematosus. 5th ed. London, UK: Academic Press; 2011:599-627.